Arkansas, 2015

Flash Flooding and Hail in Arkansas, April 24, 2015

April 24, 2015 · NWS LZK · 5 events in 4 counties and zones

A line of storms moved east from northeast Texas through the southern half of Arkansas on the 24th, bringing some damaging winds, large hail and flash flooding to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A line of storms moved east from northeast Texas through the southern half of Arkansas on the 24th, bringing some damaging winds, large hail and flash flooding to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 24, 5:45 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 24, 5:45 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
645 AM CDT FRI APR 24 2015

.AVIATION...

OVERALL VFR FLIGHT CONDITIONS WITH INCREASING AREAS OF MVFR FORMING
THIS MORNING AND FOR THE REST OF THE DAY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL AFFECT NORTHERN AR AT THE START OF THE TAF
TIME...THEN THE REST OF AR THROUGH THE MORNING AS AN AREA MOVES FROM
SW AR NORTHEASTWARD THIS MORNING. USED TEMPO GROUPS FOR CONVECTION.
LATER TODAY...A WARM FRONT AND SOME UPPER LEVEL ENERGY WILL MOVE
INTO AR FROM THE SOUTHWEST...AND HELP DEVELOP ADDITIONAL SHOWERS AND
THUNDERSTORMS. WINDS WILL BE E TO SE AT 5 TO 10 MPH WITH SOME GUSTS
TO 15 MPH.  (59)

.PREV DISCUSSION.../ISSUED 434 AM CDT FRI APR 24 2015/

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

WARM FRONT ACROSS TEXAS WILL MOVE NORTHEAST TODAY...AND BRING AN
INCREASE IN GULF MOISTURE. SHORT TERM GUIDANCE SHOWS ACTIVITY OVER
NORTHEAST TEXAS WILL MOVE INTO THE AREA LATER THIS MORNING INTO THE
EARLY AFTERNOON HOURS. THE QUESTION IS HOW WIDESPREAD THIS ACTIVITY
BECOMES...AND THUS HOW WORKED OVER THE ATMOSPHERE WILL BE THIS
AFTERNOON. ALSO...WHEN CONVECTION FIRES TO THE SOUTH OF THE
REGION...GUIDANCE HAS A TENDENCY TO BRING TOO MUCH MOISTURE INTO THE
REGION...AND THIS WET BIAS WILL ALSO AFFECT INSTABILITY/MOISTURE
RETURN.

MAIN CONCERN FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT WILL BE
ACROSS SOUTHWEST ARKANSAS...AS STORMS FORM ALONG THE DRYLINE IN
OKLAHOMA AND TEXAS...AND EVENTUALLY FORM INTO A MCS/THUNDERSTORM
COMPLEX AND MOVE EAST. IF ANY STORMS CAN DEVELOP AHEAD OF THE
BOUNDARY THIS AFTERNOON...THERE IS MORE OF A CONCERN FOR SEVERE
POTENTIAL...BUT DUE TO CONCERNS LISTED ABOVE...DECIDED TO BE MORE
CONSERVATIVE IN SEVERE POTENTIAL THROUGH SUNSET. IF THERE ARE
STORMS...THE MAIN CONCERN WOULD BE HAIL...WITH A SMALL TORNADO
CONCERN WITH ANY DISCRETE CELLS.

AROUND SUNSET...THUNDERSTORMS WILL LIKELY FORM INTO A LARGE
COMPLEX...WHERE DAMAGING WINDS WILL BE THE MAIN CONCERN...ALONG WITH
LOCALLY HEAVY RAINFALL. THE SOUTHERN COUNTIES WILL BE THE MAIN AREA
OF CONCERN WITH BOTH OF THESE AS THE SYSTEM MOVES EAST.

RAINFALL WILL MOVE EAST OVERNIGHT...BUT THE COLD FRONT WILL NOT MOVE
THROUGH THE REGION UNTIL LATER SATURDAY. AHEAD OF THE FRONT...GUSTY
SOUTHWEST WINDS WILL ALLOW TEMPERATURES TO CLIMB TO NEAR 90 DEGREES.
A LAKE WIND ADVISORY WILL LIKELY BE NEEDED WITH THE GUSTY WINDS.

TEMPERATURES WILL BE COOLER SUNDAY ACROSS THE NORTH...BUT REMAIN IN
THE UPPER 80S ACROSS THE SOUTH AS THE FRONT STALLS ACROSS THE
REGION. THIS FRONT WILL LIFT BACK NORTH AS A WARM FRONT SUNDAY NIGHT
AND MONDAY...WITH RAIN CHANCES AGAIN ACROSS THE STATE.
&&

.LONG TERM...TUESDAY THROUGH THURSDAY

THE EXTENDED FORECAST WILL START WITH CHANCES OF RAIN OVER THE AREA
AS A SYSTEM MOVES ALONG THE GULF COAST...WHILE THE UPPER SYSTEM
MOVES OVER AR. THE HIGHEST CHANCES OF RAIN WILL BE OVER THE SOUTHERN
AREAS OF AR AND TO THE SOUTH. MODEL TRENDS ARE CONSISTENT AT THIS
TIME. TEMPS WILL BE COOLER THAN NORMAL DUE TO THE CLOUDS...RAIN AND
SOME COOL AIR ADVECTION INTO THE REGION FROM THE NORTH. THE SYSTEM
GRADUALLY MOVES EAST TUESDAY TO TUESDAY NIGHT...AND IS FORECAST TO
BE EAST OF AR ON WEDNESDAY. A SLIGHT CHANCE OF RAIN MAY STILL
BE OVER AR AS THE UPPER TROUGH LAGS THE SURFACE SYSTEM A BIT...AND A
SLIGHT CHANCE IS HELD ONTO FOR WEDNESDAY. FUTURE MODEL RUNS MAY MOVE
THIS EAST FASTER. TEMPS REMAIN COOLER THAN NORMAL ON WEDNESDAY. DRY
AND A BIT WARMER INTO THURSDAY AS THE UPPER TROUGH MOVES EAST OUT
OF THE REGION.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...58 / LONG TERM...59
Hazardous weather outlook, Apr 24, 4:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI APR 24 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL FORM IN WESTERN KANSAS TODAY...AND
SLOWLY MOVE THROUGH THE REGION INTO SATURDAY. AHEAD OF THE
SYSTEM...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
DURING THE DAY OVER ARKANSAS. LATE IN THE AFTERNOON TO TONIGHT...A
WARM FRONT IS EXPECTED TO LIFT INTO THE STATE FROM THE SOUTH. THIS
WILL ALLOW WARMER AIR...INCREASING MOISTURE AND INSTABILITY INTO
ARKANSAS...AND THUNDERSTORMS WILL BECOME LIKELY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND INTO THE EVENING ACROSS MUCH OF ARKANSAS...BUT ESPECIALLY FROM
LITTLE ROCK SOUTHWESTWARD. THE MAIN CONCERNS WITH THE STORMS WILL BE
LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND ISOLATED TORNADOES.
STORMS WILL ALSO LAST INTO THE OVERNIGHT HOURS.

THE STORMS WILL ALSO PRODUCE AREAS OF HEAVY RAIN. CENTRAL AND
SOUTHERN SECTIONS OF THE STATE COULD PICK UP AROUND ONE INCH OF
RAIN...WITH LOCALIZED HIGHER AMOUNTS POSSIBLE. LOCALIZED FLOODING
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORM SYSTEM WILL CONTINUE TO MOVE SLOWLY EAST OUT OF THE
REGION ON SATURDAY...AND SCATTERED SHOWERS AND THUNDERSTORMS WILL
REMAIN POSSIBLE...ESPECIALLY OVER EASTERN AREAS...UNTIL THE SYSTEM
PULLS OUT OF THE REGION. AN ISOLATED STRONG TO SEVERE STORM WILL
ALSO REMAIN POSSIBLE ON SATURDAY UNTIL THE SYSTEM MOVES OUT OF THE
REGION. THEN DRY WEATHER IS EXPECTED THE REST OF SATURDAY AND
SUNDAY....BEFORE THE NEXT ROUND OF SHOWERS AND STORMS SUNDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, Apr 24, 7:02 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
802 AM CDT FRI APR 24 2015

ARZ042-054-241345-
GARLAND AR-HOT SPRING AR-
802 AM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRING AND
SOUTHEASTERN GARLAND COUNTIES UNTIL 845 AM CDT...

AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF LOFTON...OR 10 MILES
NORTHWEST OF DEGRAY LAKE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LAKE HAMILTON...      HOT SPRINGS...        PINEY...
  LAKE CATHERINE...     ROCKWELL...           LOFTON...
  HOT SPRINGS NATL PARK...
  HOT SPRINGS MEMORIAL FIELD...               GULPHA GORGE...
  RED OAK...            PETTYVIEW...          OAKLAWN RACETRACK...
  MAGNET COVE...        LAKE CATHERINE STATE PARK...
  HEMPWALLACE...        FOUNTAIN LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3464 9297 3444 9281 3429 9328 3440 9334
TIME...MOT...LOC 1302Z 241DEG 25KT 3437 9325

51
Local storm report, Apr 24, 7:16 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
816 AM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HAIL             1 E PEARCY              34.43N 93.27W
04/24/2015  E0.25 INCH       GARLAND            AR   PUBLIC

&&

61
Special weather statement, Apr 24, 8:10 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
910 AM CDT FRI APR 24 2015

ARZ043-044-241455-
PULASKI AR-SALINE AR-
910 AM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE AND NORTHERN
PULASKI COUNTIES UNTIL 1000 AM CDT...

AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES EAST OF LAKE NORRELL...OR 9 MILES
NORTHWEST OF BRYANT...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WEST LITTLE ROCK...   SW LITTLE ROCK...     SHERWOOD...
  N LITTLE ROCK ARPT... NORTH LITTLE ROCK...  MAUMELLE...
  LITTLE ROCK AFB...    JACKSONVILLE...
  DOWNTOWN LITTLE ROCK...                     SYLVAN HILLS...
  PROTHRO JUNCTION...   PINNACLE MTN...       OTTER CREEK...
  OLMSTEAD...           MORGAN...             MCALMONT...
  MARCHE...             LEVY...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 129 AND 142.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 141 AND 162.

THIS INCLUDES INTERSTATE 430 BETWEEN MILE MARKERS 1 AND 12.

THIS INCLUDES INTERSTATE 440 BETWEEN MILE MARKERS 1 AND 14.

THIS INCLUDES INTERSTATE 630 BETWEEN MILE MARKERS 1 AND 7.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3461 9262 3477 9271 3488 9246 3485 9245
      3489 9245 3493 9235 3493 9224 3499 9222
      3501 9217 3473 9209
TIME...MOT...LOC 1410Z 247DEG 31KT 3472 9256

56
Special weather statement, Apr 24, 8:21 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
921 AM CDT FRI APR 24 2015

ARZ053-062-066-241505-
CLARK AR-DALLAS AR-OUACHITA AR-
921 AM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OUACHITA...SOUTHERN
DALLAS AND SOUTHEASTERN CLARK COUNTIES UNTIL 1000 AM CDT...

AT 918 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF BLUFF CITY...OR 14 MILES EAST OF
PRESCOTT...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHITE OAK LAKE STATE PARK...                WHELEN SPRINGS...
  SPARKMAN...           CHIDESTER...          VADEN...
  TATES BLUFF...        RAMSEY...             PRINCETON...
  PINE GROVE...         OUACHITA...           LUNET...
  HOLLY SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3378 9311 3381 9314 3380 9317 3383 9325
      3384 9325 3405 9255 3381 9247 3380 9251
      3380 9258 3378 9260 3368 9311
TIME...MOT...LOC 1421Z 253DEG 32KT 3378 9311

56
Special weather statement, Apr 24, 8:25 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
925 AM CDT FRI APR 24 2015

ARZ031>033-039-044-045-241510-
CONWAY AR-FAULKNER AR-LONOKE AR-PERRY AR-PULASKI AR-WHITE AR-
925 AM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE...NORTHERN
PULASKI...EXTREME NORTHEASTERN PERRY...NORTHWESTERN LONOKE...FAULKNER
AND SOUTHEASTERN CONWAY COUNTIES UNTIL 1015 AM CDT...

AT 921 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HILL CREEK TO 4
MILES SOUTH OF TOAD SUCK TO NEAR LAKE MAUMELLE...AND MOVING EAST AT
35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  LITTLE ROCK AFB...    CONWAY...             CABOT...
  WARD...               WOOSTER...            VILONIA...
  TOAD SUCK...          SPRINGHILL...         ROLAND...
  PICKLES GAP...        PARNELL...            OLMSTEAD...
  OLD AUSTIN...         MT VERNON...          MENIFEE...
  MAYFLOWER...          LITTLE ITALY...       LAKE CONWAY...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 114 AND 141.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3524 9197 3508 9192 3490 9196 3489 9261
      3503 9258 3523 9264
TIME...MOT...LOC 1424Z 275DEG 32KT 3519 9257 3502 9251
          3486 9253

51

The radar

The Little Rock radar (KLZK), 13 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pulaski

When
April 24, 8:30 AM CST
Where
Pulaski County, 0.4 mi SW of Maumelle
Measured
1.75 in hail
Reported by
Public
Coordinates
34.865, -92.404

Hail, Lonoke

When
April 24, 8:59 AM CST
Where
Lonoke County, Cabot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.970, -92.020

Thunderstorm Wind, Ouachita

When
April 24, 8:15 PM CST
Where
Ouachita County, 0.9 mi SW of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.570, -92.840

Numerous trees were blown in Camden.

Flash Flood, Ouachita

When
April 24, 10:30 PM CST
Where
Ouachita County, 1.31 mi NNW of Camden to 0.51 mi ENE of Kent
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.597, -92.839

Arkansas Hwy 7 was closed due to water crossing the road.

Flash Flood, Drew

When
April 24, 11:25 PM CST
Where
Drew County, 0.49 mi NNE of State School to 2.08 mi NNW of Monticello Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.587, -91.778

Flooding was reported throughout the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573445, 573442, 573444, 573446, 573448.